Alert archive / Illinois / Tornado Warnings in 1996

Tornado Warning 20, NWS Lincoln, IL

April 19, 1996McLean County, Illinois

NWS Lincoln, IL issued this tornado warning at Apr 19, 1996, 7:30 PM CDT for McLean County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 1996, 7:30 PM CDT (00:30 UTC)
Expired
Apr 19, 1996, 8:15 PM CDT
In force
45 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County McLean County, IL

The radar

The Lincoln radar (KILX), 56 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1996-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1996-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1505 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
2.4
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 200029
TORSPI
ILC113-200115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
730 PM CDT FRI APR 19 1996

THE NATIONAL WEATHER SERVICE IN LINCOLN IL HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 815 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL ILLINOIS

   ...MC LEAN COUNTY
 
AT 729 PM CDT...DOPPLER RADAR INDICATED A POSSIBLE TORNADO LOCATED
NEAR 5 MILES SOUTHWEST OF BLOOMINGTON.

THE STORM WAS MOVING TO THE EAST NORTHEAST AT 40 MPH AND SHOULD MOVE
INTO BLOOMINGTON/NORMAL BY 745 PM AND COOKSVILLE BY 800 PM.

TAKE COVER IMMEDIATELY IN A BASEMENT OR INTERIOR ROOM ON THE
LOWEST FLOOR. ABANDON MOBILE HOMES AND VEHICLES FOR SAFER SHELTER.
ACT NOW TO SAVE YOUR LIFE!
$$

BYRD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Apr 19, 2:12 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Apr 19, 2:12 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
210 PM CDT FRI APR 19 1996

18Z SFC ANALYSIS SHOWS DEEPENING AREA OF LOW PRESS NOW CNTRD OVR SERN
NE.  50 DEWPTS WERE NOW AS FAR NORTH AS C IL WITH 60S AS CLOSE AS STL
AND LWV.

EXPECT TRW TO DEVELOP ACROSS ERN MO AND MOV INTO WRN IL LATE THIS
AFTERNOON.  TEMPS ARE IN THE LOW TO MID 70S AND COULD RISE A LITTLE
MORE. CAPS ARE ERODING ACCORDING TO ADAP WITH A CAP OF 2 DEGREES OR
LESS ACROXSS SRN AND ERN PTNS OF CWA.

CURRENT FORECAST LOOKS GOOD JUST A FEW MINOR ADJUSTMENTS NEEDED.

PIA  52/69  30
SPI  55/70  50
DEC  55/69  50
CMI  54/69  50

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:03 PM CDTTornado WarningILXMcLean42 min
Apr 19, 7:17 PM CDTTornado WarningILXStark28 min
Apr 19, 7:20 PM CDTTornado WarningILXMacon40 min
Apr 19, 7:42 PM CDTTornado WarningILXPiatt33 min
Apr 19, 7:48 PM CDTTornado WarningILXClay57 min
Apr 19, 7:55 PM CDTTornado WarningILXChampaign50 min
Apr 19, 8:36 PM CDTTornado WarningILXVermilion54 min
Apr 19, 8:42 PM CDTTornado WarningILXChampaign33 min
Apr 19, 8:43 PM CDTTornado WarningILXClay, Richland47 min
Apr 19, 9:24 PM CDTTornado WarningILXLawrence51 min

Nearby

Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.